MAUDE Adverse Event Report: BIOMERIEUX INC. BACT/ALERT FN PLUS (PLASTIC) - 410852

BIOMERIEUX INC. BACT/ALERT FN PLUS (PLASTIC) - 410852
Lot Number 0004059808
Medical Device Problem Code Microbial Contamination of Device (2303)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/02/2023
Type of Reportable Event Malfunction
Event or Problem Description
Intended use: bact/alert® fn plus culture bottles are used with bact/alert® microbial detection systems in qualitative procedures for the recovery and detection of anaerobic and facultative anaerobic microorganisms from blood and other normally sterile body fluids description of the issue: a customer in united states notified biomérieux of obtaining a clinical false positive results when using the bact/alert fn plus (plastic) - reference 410852 ( lot#0004059808).Indeed, the customer notified that six (6) bottles from the lot# 0004059808 and the lot#0004059812 ( documented in the (b)(6) ) have been flagged positive.They have been subcultured and the strain identified as eggerthella lenta eubacterium using the vitek ms instrument.Four patients are concerned by the issue.The result has been provided to infectious disease doctors who believe that the strain identified is a contaminant.Indeed, it is suspected that the organism reported by the clinical laboratory was not present in the patient but introduced into test and/or sample at some point before or during the test procedure.One patient had his antibiotic treatment changed following the result.No information have been provided regarding a potential medical impact for the other three patients for the moment.Summary: number of fn plus bottles concerned : six (6).Lot concerned : lot 0004059808 fn (documented in this complaint), lot 0004059812.(documented in the (b)(6) ).Potential contaminants : eggerthella lenta eubacterium.Number of patient impact : four (4) different patients.Age of patient(s)? 84 yrs, 72 yrs, 72 yrs, 88 yrs.There is no indication or report from the customer that this event led to or contributed to any death, serious injury, or serious deterioration in the state of health for the concerned patient.This event has been reviewed for vigilance reporting in accordance with 21 cfr 803, concerning medical device reporting.Biomérieux internal standard operational procedures states that false positive result in association with bact/alert reagents is considered to be a potentially reportable event (pre).A false positive result could have a negative influence on the medical diagnosis and potentially on the treatment (e.G.Unnecessary antibiotics, unnecessary diagnostic tests).Mitigated by the fact that other diagnostic information, including clinical findings and laboratory results, are likely available to aid in the medical diagnosis.This review has determined that this event meets the criteria for reporting as a malfunction.Although this event does not allege that death or serious injury actually occurred, it has been determined that there is potential for serious injury should the situation recur while testing a patient isolate.A biomérieux internal investigation will be initiated.
 
Additional Manufacturer Narrative
Context ********** a customer reported clinical false positive results when using bact/alert fn plus bottles (two different lot numbers) with e.Lenta.For four (4) different patients.The issue have been documented in the complaints : (b)(6).Investigation results *********************** **patient impact** one (1) patient had a change to their ongoing antibiotics as a result of e.Lenta identification.No medical adversity was reported for this patient or any of the other patients with a positive identification of e.Lenta in their blood culture samples.**information gather by the customer service** the customer has provided the following information : ¿ blood samples from three (3) patients were inoculated into fn plus lot 0004059808 bottles and from one (1) patient was inoculated into an fn plus bottle from lot 0004059812 ¿ all patient blood samples were drawn by venipuncture and inoculated into the bottles by phlebotomists and/or nursing staff ¿ venipuncture sites were disinfected with chloraprep with a back-and-forth friction scrub for at least 30 seconds ¿ all bottles were visually inspected for damage and deterioration prior to use ¿ customer visually inspected all unused bottles in stock and no visual contamination was found ¿ customer stated no construction in the area ¿ tops of the bottles were disinfected with alcohol prep pads and allowed to dry for at least 1 minute prior to inoculation ¿ sample volumes (blood) were 6ml, 6ml, 9ml, 9ml ¿ age of patients: (b)(6) years ¿ bottles were collected at different locations and by different staff ¿ no delay in loading bottles ¿ time to detection (ttd) was 44.5, 49.3, 57.8, and 35.3 hours ¿ customer incubated one uninoculated bottle (lot 0004059808) on virtuo on 05may2023 to do a sterility check.No positive result was reported ¿ gram stain confirmed gram positive bacilli and only grew anaerobically ¿ eggerthella lenta (e.Lenta) identified by vitek® ms ¿ laboratory and doctors questioned the results.Infectious disease physician believed it to be contaminants ¿ historical contamination rate: 2022 was 3.5%, 2023 ytd is 1.9% ¿ customer not doing an internal investigation, asked biomérieux to investigate ¿ customer did not contact any other suppliers with complaint of contamination ¿ patient (88 years) was taking antibiotics for a current condition (customer did not communicate type of illness) and had the antibiotics changed as per the organism identification/changed to flagyl (metronidazole) and other 3 patients unknown ¿ customer service reviewed log files (alerts, alarms, and error codes) from the customer's virtuo instrument, and no instrument malfunctions were found.Without the detailed bottle id's, customer service was unable to further evaluate the impacted bottles and any specific events that occurred during their incubation periods **manufacturing processes for bact/alert products ** manufacturing directions for bact/alert culture bottles have two process points where bottles are exposed to a high temperature (> 120°c) for a required time period in efforts to reduce the possibility of contaminated units.Exposure of the bottles to the time and temperature of these two process points is sufficient to kill most non-spore forming organisms.In addition, a contamination check on the bottles is conducted by taking a sampling of bottles, prior to the autoclave process (after the bottles have been filled, degassed, stoppered, and capped) and submitted to quality control for bioburden testing.Bioburden determines the number of microbial organisms found in a given amount of material associated with contamination introduced from possible sources (e.G., raw materials, personnel, equipment or cleanliness of the production environment).The bioburden testing of bact/alert production lots aids in the monitoring of any adverse fluctuation that can potentially occur between lots.Bioburden results must pass specifications prior to release of the bact/alert product for use.Exposure of bact/alert bottles to high temperatures during the manufacturing processes and contamination checks through bioburden testing performed by quality control supports that inoculated bact/alert bottles with contaminating organisms are not due to manufacturing processes.The organism(s) were introduced into the bottle during the sample collection process and/or inoculation in to the bact/alert culture bottles.Users of bact/alert culture bottle are provided with information to reduce potential contamination listed in the information for use (ifu) for all bact/alert culture bottle types.E.Lenta grows best at 37°c and would not be able to survive an autoclave cycle.**retained lot testing** ¿ retains: fn plus lot 0004059808: there were 300 retain samples inspected from lot 0004059808 (expiry date 24jan2024) on 06jul2023 by a customer service investigator.No cloudy bottles (turbid media), or bottles with yellow sensors were found.No other visual defects were evident that would indicate any contamination of these fn plus retain bottles.¿ retains: fn plus lot 0004059812: there were 300 retain samples inspected from lot 0004059812 (expiry date 24jan2024) on 06jul2023 by a customer service investigator.No cloudy bottles, or bottles with yellow sensors were observed.No other visual defects related to potential contamination were observed for these fn plus bottles.**root cause analysis** the fishbone diagram (¿5m+e¿) method of analysis was used to investigate and identify the potential root cause/root cause for this complaint.The root cause assessment showed that the manufacturing processes are captured in procedural directions on a routine basis and results of these directions are documented as part of good manufacturing practices.Monitoring and detection methods relating to potential bottle contamination are appropriately in place at the durham manufacturing site.E.Lenta is a normal flora of the human gut; however, it has been found to be associated with infections (e.G., vagina, liver), especially with elderly patients.This organism has also been found to be able to survive on surfaces of a communal residence for several months.Typically, these residences are housing elderly people needing living assistance.All four (4) of the fn plus culture bottles were drawn on elderly patients.Positive results for e.Lenta could have been related to patients with an actual infection due to this organism or the bottle was contaminated with this organism at time of inoculation.Based on the evaluation of data and the information provided by the customer, there are three most probable root causes for contamination source of bact/alert fn plus bottles with e.Lenta pertaining to complaint inv-15483: materials, manpower and environment are the potential contributing factors to the root cause of this complaint.**complaint analysis** the complaint analysis did not indicate any systematic quality issue related to this complaint during the investigated period.A review of the complaint related to the investigated lot number did not indicate any systematic quality issue.**deviation/corrective and preventive action (capa) review** deviation and capa data have been reviewed.No record was found to be related to this complaint investigation.Conclusion *********************** the investigation did not indicate any evidence of bottle malfunction with the bact/alert fn plus culture bottle lots.The bact/alert fn plus bottles detected organism growth as intended; however, the organism detected was e.Lenta and a suspected contaminant as per the customer.Monitoring and detection methods for potential bottle contamination are part of the manufacturing and quality control processes for bact/alert culture bottles prior to the release of product to customers.The optimal growth of e.Lenta, has been shown at 37°c.Manufacturing processes for bact/alert culture bottles expose the bottles to higher temperatures than the survival temperature of this organism.There is no indication that the contaminants originated from the manufacturing facility.The investigator reviewed the instructions for use [ifu] and the blood culture booklet.Information from both provides adequate direction to prevent specimen contamination during collection/inoculation into the bact/alert bottles.

Brand Name
BACT/ALERT FN PLUS (PLASTIC) - 410852
Common Device Name
BACT/ALERT FN PLUS (PLASTIC) - 410852
Manufacturer (Section D)
BIOMERIEUX INC.
100 rodolphe street
durham NC 27712
Manufacturer (Section G)
BIOMERIEUX INC
100 rodolphe street
durham NC
Manufacturer Contact
pauline prévitali
5 rue des aqueducs
craponne 69290
FR   69290
MDR Report Key16972543
Report Number3002769706-2023-00012
Device Sequence Number6724107
Product Code MDB
UDI-Device Identifier03573026357917
UDI-Public03573026357917
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K121455
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/14/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/24/2024
Device Lot Number0004059808
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/02/2023
Supplement Date Received by Manufacturer09/01/2023
Initial Report FDA Received Date05/22/2023
Supplement Report FDA Received Date09/14/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown